MAUDE Adverse Event Report: ST. JUDE MEDICAL, BRASIL LTDA. TRIFECTA¿ GT VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

ST. JUDE MEDICAL, BRASIL LTDA. TRIFECTA¿ GT VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number TFGT-29A
Medical Device Problem Codes Perivalvular Leak (1457); Microbial Contamination of Device (2303)
Health Effect - Clinical Codes Death (1802); Endocarditis (1834); Hemorrhage, Cerebral (1889)
Date of Event 10/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Events of endocarditis, paravalvular leakage, leaflet tearing and cerebrovascular issue were reported.The results of the investigation are inconclusive since the device was not returned for analysis, however one image containing 3 photos was received for analysis.Based solely on the aforementioned photos, the photos consisted of a leaflet appearing to be obstructed from central coaptation, a growth within a petri dish, and a microbiology slide.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.Based on the information received, the cause of the reported incident could not be conclusively determined.
 
Event or Problem Description
On (b)(6) 2018, a 29mm trifecta gt valve was implanted.The patient was discharged five days later.Three weeks post-operatively, the patient experienced fever, malaise and a pericardial rub was detected.The patient was given nonsteroidal anti-inflammatory drugs.On (b)(6), the patient reported confusion and recent memory loss.A neurology checkup detected embolic cerebrovascular disease.On (b)(6), echocardiogram revealed paravalvular leakage of the 29mm trifecta gt.Vegetation was not observed.On (b)(6), transesophageal echo revealed severe paravalvular leakage and the beginning of left ventricular dilation.A ct scan completed on the same day revealed bioccipital and biparietal ischemia and edema.The 29mm trifecta gt valve was explanted the same day under extracorporeal circulation (heart-lung machine).At the time of reoperation, vegetation was found on the valve and below the valve ring where a compact and considerably sized mass had formed, partially obstructing the exit of the left ventricle.Detachment of the valve on the left coronary border and the start of abscess on the free wall of the left ventricle were also observed.Surgical removal of the vegetation and infected material were completed.The defect in the left ventricle was repaired and a 27mm masters valve was implanted.The patient came off pump with no problems and with acceptable hemodynamic stability.Endotracheal cannula was successfully removed the next day; however, there was poor neurological response of the patient.The patient was re-intubated the following day due to extreme excitation.Ct scan revealed increase brain edema and multiple small hemorrhages.Antibiotic management was intensified and laboratory culture tested positive for aspergillus flavus without bacterial growth on the third post op day.On (b)(6) 2018, ct scan revealed sub arachnoid hemorrhage and a new zone of parietal intra parenchymatous bleeding.The patient's left pupil was dilated and tachycardia-bradycardia arrhythmia was reported.A drainage of the hematoma was completed by neurosurgery, but patient status remained unchanged.The patient continued to deteriorate neurologically and renal failure developed.On (b)(6) 2017, the patient passed away with previous electroencephalographic data of brain death.Per report, the fitted valve was affected by an infection from fungi which could have originated from the operating room or from circulating in the patient's blood.The patient did not undergo any dental procedures and was not injured from a non-sterile object near time of event.
 
Additional Manufacturer Narrative
Additional information: date of event, concomitant medical products, pma/510k, if follow-up, what type,device evaluated by mfr.Events of endocarditis, paravalvular leakage and cerebrovascular issue were reported.Fungal endocarditis was observed on the returned 29 mm trifecta gt valve.All three leaflets contained vegetations.Fungal organisms were present within the vegetations and leaflet tissue of all three leaflets.No significant calcifications were observed.Gram stains were negative for bacteria.Additionally, four images were submitted with the returned trifecta gt valve.The images depicted a petri dish with growth in one of three quadrants, a microbiological histological slide, and the inflow surface of a tissue heart valve with unknown tissue growth on the inflow surface.A review of the device history record showed the device met specifications prior to leaving abbott manufacturing facilities.The cause of the reported event remains unknown.Information from the field indicated that "the fitted valve was affected by an infection from fungi which could have originated from the operating room or from circulating in the patient's blood.".
 
Event or Problem Description
On (b)(6) 2018, a 29mm trifecta gt valve was implanted.The patient was discharged five days later.Three weeks post-operatively, the patient experienced fever, malaise and a pericardial rub was detected.The patient was given nonsteroidal anti-inflammatory drugs.On 30 september, the patient reported confusion and recent memory loss.A neurology checkup detected embolic cerebrovascular disease.On 01 october, echocardiogram revealed paravalvular leakage of the 29mm trifecta gt.Vegetation was not observed.On 02 october, transesophageal echo revealed severe paravalvular leakage and the beginning of left ventricular dilation.A ct scan completed on the same day revealed bioccipital and biparietal ischemia and edema.The 29mm trifecta gt valve was explanted the same day under extracorporeal circulation (heart-lung machine).At the time of reoperation, vegetation was found on the valve and below the valve ring where a compact and considerably sized mass had formed, partially obstructing the exit of the left ventricle.Detachment of the valve on the left coronary border and the start of abscess on the free wall of the left ventricle were also observed.Surgical removal of the vegetation and infected material were completed.The defect in the left ventricle was repaired and a 27mm masters valve was implanted.The patient came off pump with no problems and with acceptable hemodynamic stability.Endotracheal cannula was successfully removed the next day; however, there was poor neurological response of the patient.The patient was re-intubated the following day due to extreme excitation.Ct scan revealed increase brain edema and multiple small hemorrhages.Antibiotic management was intensified and laboratory culture tested positive for aspergillus flavus without bacterial growth on the third post op day.On (b)(6) 2018, ct scan revealed sub arachnoid hemorrhage and a new zone of parietal intra parenchymatous bleeding.The patient's left pupil was dilated and tachycardia-bradycardia arrhythmia was reported.A drainage of the hematoma was completed by neurosurgery, but patient status remained unchanged.The patient continued to deteriorate neurologically and renal failure developed.On (b)(6) 2018, the patient passed away with previous electroencephalographic data of brain death.Per report, the fitted valve was affected by an infection from fungi which could have originated from the operating room or from circulating in the patient's blood.The patient did not undergo any dental procedures and was not injured from a non-sterile object near time of event.

Brand Name
TRIFECTA¿ GT VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ST. JUDE MEDICAL, BRASIL LTDA.
rua professor jose vieira de mendonça 1301
engenho nogueira - belo horizonte - mg
belo horizonte 31310 -260
BR  31310-260
MDR Report Key8067351
Report Number3001883144-2018-00090
Device Sequence Number11371277
Product Code LWR
UDI-Device Identifier05415067018250
UDI-Public05415067018250
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P100029/S021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/09/2021
Device Model NumberTFGT-29A
Device Catalogue NumberTFGT-29A
Device Lot NumberBR00013738
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date01/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;
Patient Age61 YR
Patient Weight87